Ohio, 2003Hail and Damaging Winds in Ohio, April 20, 2003
April 20, 2003 · NWS CLE · 19 events in 14 counties and zones
14 thunderstorm wind, 5 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $558,000
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Apr 20, 1:20 PM EST, 2 hours 39 minutes earlier.
Area forecast discussion, Apr 20, 1:20 PM EST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
220 PM EDT SUN APR 20 2003
IN SHORT TERM INTO TUE NO SIGNF CHNGS TO PREV FCST. TSTMS OVR CNTRL
IN AT MID AFTN NR CDFNT WL MOV INTO CWA THIS EVNG. CURRENTLY OUTLOOK
BY SPC FOR PSBL SVR WX OVR MUCH CWA AND THIS LKS GOOD BASED ON FCST
CAPE/SHEAR ETC ERY TNGT. LKLY TO SEE CURRENT WATCH OVR IN EXTD INTO
PTN NW OH LATE AFTN. WL INCLUDE MNTN OF PSBL SVR FOR MOST OF OUR OH
CNTYS FOR ERY TNGT. KEPT LKLY SHWRS/TSTM ENTIRE CWA OVRNGT. WL GO
WITH CHC/LKLY SHWRS IN FAR E MON MRNG WITH CHC ELSW DURG THE
AFTN...WITH UPR LVL TROF ROTG THRU DURG THE AFTN AND PLNTY OF LOW
LVL MSTR. SOMEWHAT CAPPED TMRW AFTN CUD STOP SHWRS FROM FORMING BUT
WORTH CHC POPS. THIS CHC CONTS THEN MON NITE AND ERY TUE...THOUGH NO
TIMING FOR SHWRS IN FAR E TUE. IF SHWRS OCCUR MON NITE ERY TUE PSBL
TO SEE SOME PL WITH 8H TEMPS DROPG TO CLOSE TO -6. BUT WITH SHALLOW
MSTR AND CLDS NOT EXTDG UP INTO COLDER TEMPS WONT MNTN PL OR SNW
SHWRS IN FCST ATTM. CUT HI TEMPS INTO UPR 40S TUE MOST CWA...ONLY
BIG CHNG IN TEMPS.
.CLE...
OH...NONE.
PA...NONE.
THOMPSON
Hazardous weather outlook, Apr 20, 3:57 AM EST, 12 hours 2 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-201100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
457 AM EDT SUN APR 20 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.
.DAY ONE...TODAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHWESTERN
OHIO THIS AFTERNOON. THERE IS A POSSIBILITY FOR SEVERE
THUNDERSTORMS ACROSS NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA THIS
EVENING.
IF SEVERE WEATHER DEVELOPS...DAMAGING STRAIGHT LINE WINDS AND LARGE
HAIL CAN BE EXPECTED WITH THE SEVERE THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATER TODAY AND TONIGHT.
LOMBARDY
In the hours before
Special weather statement, Apr 20, 3:47 PM EST, 12 minutes before
OHZ003-006-007-017-202345-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
447 PM EDT SUN APR 20 2003
...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM EDT...
AT 445 PM EDT...RADAR SHOWED STRONG THUNDERSTORMS MOVING EAST
AT 25 MPH. THESE STORM WILL MOVE INTO LUCAS...WOOD AND HANCOCK
COUNTIES BETWEEN 5 AND 530 PM AND INTO OTTAWA COUNTY BY 540 PM.
THESE STORM COULD PRODUCT STRONG WINDS OF 45 TO 50 MPH.
Special weather statement, Apr 20, 3:47 PM EST, 12 minutes before
OHZ003-006-007-017-202345-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
447 PM EDT SUN APR 20 2003
...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM EDT...
AT 445 PM EDT...RADAR SHOWED STRONG THUNDERSTORMS MOVING EAST
AT 25 MPH. THESE STORM WILL MOVE INTO LUCAS...WOOD AND HANCOCK
COUNTIES BETWEEN 5 AND 530 PM AND INTO OTTAWA COUNTY BY 540 PM.
THESE STORMS COULD PRODUCE STRONG WINDS OF 45 TO 50 MPH.
Thunderstorm Wind, Lucas
- When
- April 20, 3:59 PM EST
- Where
- Lucas County, Holland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.533, -83.117
Thunderstorm winds downed a few trees and large limbs in Holland and Toledo.
Thunderstorm Wind, Hancock
- When
- April 20, 4:39 PM EST
- Where
- Hancock County, Mc Comb
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.267, -82.350
Thunderstorm winds downed one power pole.
Hail, Seneca
- When
- April 20, 5:05 PM EST
- Where
- Seneca County, Tiffin
- Measured
- 0.75 in hail
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.950, -83.367
Dime size hail was observed two miles south of Tiffin.
Thunderstorm Wind, Huron
- When
- April 20, 5:25 PM EST
- Where
- Huron County, Monroeville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.800, -81.383
Thunderstorm winds downed several large tree limbs northwest of Monroeville near Bellvue.
Thunderstorm Wind, Sandusky
- When
- April 20, 5:30 PM EST
- Where
- Sandusky County, Clyde
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.267, -82.350
Thunderstorm winds downed a few trees and large limbs.
Thunderstorm Wind, Wyandot
- When
- April 20, 5:36 PM EST to 5:44 PM EST
- Where
- Wyandot County, Tymochtee
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.617, -82.517
Thunderstorm winds downed two trees.
Thunderstorm Wind, Ottawa
- When
- April 20, 5:38 PM EST to 5:50 PM EST
- Where
- Ottawa County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $200,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.100, -83.783
Thunderstorm winds downed many trees across the county. Several buildings were also damaged. An automobile dealership near Oak Harbor lost part of it's roof and had several vehicles damaged. Two barns were heavily damaged along State Route 19 north of Oak Harbor and a third barn was damaged near Rocky Ridge. Over 2500 customers, most of them in Carroll Township and on Catawba Island, were without electricity during the peak of the storm.
Thunderstorm Wind, Seneca
- When
- April 20, 5:40 PM EST to 6:07 PM EST
- Where
- Seneca County, Fostoria
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $150,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.267, -82.350
Thunderstorm winds downed many trees and large limbs in Tiffin and at least two large limbs in Fostoria. A couple homes in Tiffin sustained roof damage. A few cars were also damaged by fallen trees and limbs. 1,600 customers lost power in Tiffin alone.
Thunderstorm Wind, Erie
- When
- April 20, 5:40 PM EST to 5:52 PM EST
- Where
- Erie County, Castalia
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $75,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.017, -80.950
Thunderstorms winds downed many trees and three power poles in western Erie County. A home near Castalia had it's roof blown off. Another home sustained minor damage in Sandusky. At least one car was damaged by fallen trees.
Thunderstorm Wind, Richland
- When
- April 20, 6:15 PM EST to 6:45 PM EST
- Where
- Richland County, Bellville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $15,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.100, -83.167
Thunderstorm winds damaged a building four miles east of Bellville.
Thunderstorm Wind, Lorain
- When
- April 20, 6:40 PM EST
- Where
- Lorain County, Avon Lake
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.550, -81.917
Thunderstorm winds downed one tree and one large tree limb.
Thunderstorm Wind, Knox
- When
- April 20, 7:55 PM EST
- Where
- Knox County, Martinsburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.950, -83.267
Thunderstorm winds downed at least two trees and damaged a few buildings in Martinsburg. A home sustained severe roof and window damage and an adjacent garage was leveled. A barn nearby was also damaged as was a vehicle parked near the leveled garage.
Hail, Knox
- When
- April 20, 8:14 PM EST
- Where
- Knox County, Martinsburg
- Measured
- 1 in hail
- Property damage
- $3,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.800, -81.383
Quarter size hail was observed near Martinsburg.
Hail, Knox
- When
- April 20, 8:14 PM EST
- Where
- Knox County, Martinsburg
- Measured
- 1 in hail
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.167, -83.400
Quarter size hail was observed near Martinsburg.
Thunderstorm Wind, Wyandot
- When
- April 20, 8:15 PM EST
- Where
- Wyandot County, Carey
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.400, -82.817
A 58 mph thunderstorm wind gust was measured. The strong winds downed two trees near Carey.
Thunderstorm Wind, Holmes
- When
- April 20, 8:30 PM EST
- Where
- Holmes County, Millersburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.250, -82.700
Thunderstorm winds downed a power pole.
Hail, Stark
- When
- April 20, 9:26 PM EST
- Where
- Stark County, Canton
- Measured
- 0.75 in hail
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.317, -82.967
Dime size hail was observed south of Canton along Interstate 77.
Hail, Stark
- When
- April 20, 9:26 PM EST
- Where
- Stark County, Canton
- Measured
- 0.75 in hail
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.617, -83.717
Dime size hail was observed near Interstate 77 on the south side of Canton.
Thunderstorm Wind, Mahoning
- When
- April 20, 10:00 PM EST to 10:15 PM EST
- Where
- Mahoning County, Berlin Center
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $7,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.517, -82.017
Thunderstorm winds downed many large tree limbs in Berlin Center and Austintown.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Florida, April 20, 20032 deaths · 1 event
- Hail and Damaging Winds in Ohio, April 20, 2003$145 million · 1.75 in hail · 12 events
- Flash Flooding and Hail in Tennessee, April 20, 20031 injured · $203,000 · 1.75 in hail · 38 events
- Hail and Damaging Winds in Michigan, April 20, 2003$77,000 · 1 in hail · 26 events
- Hail and Damaging Winds in Kentucky, April 20, 2003$106,000 · 1.75 in hail · 16 events
- Hail and Lightning Strike in Mississippi, April 20, 2003$150,000 · 0.75 in hail · 3 events
- Damaging Winds in Ohio, April 20, 2003$105,000 · 55 kt wind · 3 events
- Tornado and Hail in Kentucky, April 20, 2003$16,000 · F1 · 4 events
- Hail and Damaging Winds in Indiana, April 20, 2003$35,000 · 1.75 in hail · 11 events
- Hail and Damaging Winds in Indiana, April 20, 2003$20,000 · 2 in hail · 18 events
- Hail and Damaging Winds in Ohio, April 20, 2003$20,000 · 55 kt wind · 12 events
- Tornado in Arkansas, April 20, 2003F1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351297, 5351296, 5352781, 5352778, 5352777, 5352782, 5352677, 5351295, 5352780, 5351303, 5352779, 5352675, 5351298, 5352676, 5351302, 5351300, 5351299, 5352678, 5351301.